Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 2021, 2:36 PM EDT for 4 counties in North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 2:36 PM EDT (18:36 UTC)
- Expired
- Jun 15, 2021, 3:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:38 PM EDT | TSTM WND DMG | 1 S Pink Hill, NC | TREES DOWN ON HIGHWAYS 11 S AND 258 S. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
690
WUUS52 KMHX 151836
SVRMHX
NCC061-103-107-133-151900-
/O.NEW.KMHX.SV.W.0020.210615T1836Z-210615T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
236 PM EDT Tue Jun 15 2021
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
West central Jones County in eastern North Carolina...
Southwestern Lenoir County in eastern North Carolina...
Northwestern Onslow County in eastern North Carolina...
Northeastern Duplin County in eastern North Carolina...
* Until 300 PM EDT.
* At 236 PM EDT, a severe thunderstorm was located near Potters Hill,
or 18 miles south of Kinston, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Phillips Crossroads, Richlands, Comfort, Petersburg, Pleasant Hill,
Potters Hill, Richlands South, Pink Hill and Hargetts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3499 7782 3514 7780 3509 7741 3484 7751
TIME...MOT...LOC 1836Z 288DEG 23KT 3503 7773
HAIL...1.00IN
WIND...60MPH
$$
412 follow-up statements
885
WWUS52 KMHX 151848
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
248 PM EDT Tue Jun 15 2021
NCC061-151857-
/O.CAN.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Duplin NC-
248 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUPLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern North Carolina.
LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
3509 7741 3484 7751
TIME...MOT...LOC 1847Z 288DEG 23KT 3501 7764
$$
NCC103-107-133-151900-
/O.CON.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Jones NC-Lenoir NC-Onslow NC-
248 PM EDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WEST CENTRAL JONES...SOUTH CENTRAL LENOIR AND NORTHWESTERN ONSLOW
COUNTIES...
At 247 PM EDT, a severe thunderstorm was located near Potters Hill,
or 15 miles northwest of Half Moon, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Phillips Crossroads, Richlands, Comfort, Petersburg, Pleasant Hill,
Richlands South and Hargetts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
3509 7741 3484 7751
TIME...MOT...LOC 1847Z 288DEG 23KT 3501 7764
HAIL...1.50IN
WIND...60MPH
$$
41909
WWUS52 KMHX 151856
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
256 PM EDT Tue Jun 15 2021
NCC103-107-133-151905-
/O.EXP.KMHX.SV.W.0020.000000T0000Z-210615T1900Z/
Jones NC-Lenoir NC-Onslow NC-
256 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JONES...SOUTH
CENTRAL LENOIR AND NORTHWESTERN ONSLOW COUNTIES WILL EXPIRE AT 300 PM
EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern North Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
Jones, Southwestern Craven, Northern Onslow, West central Carteret
counties.
LAT...LON 3491 7765 3493 7765 3497 7768 3512 7768
3509 7741 3484 7751
TIME...MOT...LOC 1855Z 288DEG 23KT 3500 7758
$$
41What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:20 AM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 15, 9:20 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 920 AM EDT Tue Jun 15 2021 .SYNOPSIS... A cold front will move across the area today into early Wednesday. High pressure will build over the area mid to late week. Another cold front will approach the area this weekend. && .NEAR TERM /TODAY/... As of 920 AM Tuesday...SPC has upgraded eastern portions of ENC to a Slight Risk for svr wx this afternoon and early evening. Feeling more confident that severe thunderstorms with damaging wind gusts and large hail will occur across eastern NC today, especially east of Highway 17. Aloft, a unusually amplified (for this time of year) mid level trough will be moving into the Mid-Atlantic helping to propel a surface cold front across eastern NC during peak heating. The front will interact with the sea breeze to create a corridor of favorable low level convergence beneath impressive upper level divergence across the area to support continued thunderstorm development. Instability will be quite favorable with LI's -5/-7 and MUCAPES 2500-3000 J/kg. Decent shear 30-40 kt will be sufficient to support organized clusters of strong to severe thunderstorms with large hail and damaging wind gusts the main threats. Localized very heavy rainfall will also be possible with PW values around 2" and an environment favorable for training and backbuilding cells. 12z PWAT on MHX sounding this morning around 1.75". The CAMs are picking up on this with local QPF amounts of around 3" which would lead to flooding of poor drainage areas. It will get hot before the widespread precipitation develops in the mid afternoon through early evening, with highs 85-90 inland and 80-85 beaches. && .SHORT TERM /TONIGHT/... As of 325 AM Tuesday...The showers and storms should be mostly offshore by 11 PM followed by clearing skies and diminishing winds behind the front. Areas of locally dense fog could develop late tonight in response to the wet soils and radiational cooling. Lows will be in the low to mid 60s inland to the mid to upper 60s beaches. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 330 AM Tuesday...Lower chances for showers and thunderstorms will again be possible Wednesday and Thursday, followed by a period of drier weather into the first part of the weekend. Saturday will be quite hot with highs well into the 90s. Our next shot of rain will come later in the weekend and especially early next week. Wednesday/Thursday...The front which will spark showers and storms later today, will be to our south on Wednesday. The combination of a secondary front moving in later in the day, and sea breeze boundaries and some upper level support will be enough for another round of mainly afternoon convection. By Thursday chances continue to decrease, but a few storms are still possible especially along the sea breeze. Temps this period will be fairly seasonable or in the middle to upper 80s. Friday/Saturday...High pressure will build across our area Friday, and off the coast by Saturday, supporting a dry forecast. Temps will inch toward 90 Friday, and as the high slides off the coast Saturday, a strong southwest flow will support highs well into the 90s most of the area. With the southwest flow, 90s are even likely across the northern Outer Banks. Sunday/Monday...An area of disturbed weather in the Gulf later this week, will gradually lift northeastward in the steering flow around a bermuda high off the coast. A general increase in shower chances later Sunday, but especially next week along with slightly lower temperatures can be expected. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... SHORT TERM /through Tonight/... As of 620 AM Tuesday...Conditions will be VFR outside scattered to numerous showers and thunderstorms which will be most widespread in the afternoon through early evening. The storms will produce strong wind gusts and hail along with torrential rains and occasional sub VFR conditions. Conditions at the TAF sites will briefly improve late this evening but radiational cooling could lead to the development of areas of locally dense fog late tonight. LONG TERM /Wednesday through Saturday/... As of 330 AM Tuesday...Mainly VFR conditions this period. Scattered storms possible Wednesday afternoon, and again Thursday. Patchy fog will also be possible during the late night/early morning hours during this period, especially at terminals that see rainfall. Drier weather Friday and Saturday. && .MARINE... SHORT TERM /through Tonight/... As of 920 AM Tuesday...Latest obs show SW winds 10-15 kt this morning with seas 2-4 ft. Winds will shift to N/NE 10-15 kt across the northern waters/ Albemarle Sound late today as a cold front begins to cross the region. The front will cross the remainder of the waters tonight with winds becoming N/NE 10-15 kt in the evening then diminishing to NW 5-10 kt late tonight. An area of strong to severe thunderstorms with strong winds and/or large hail, and frequent lightning will be moving through the waters ahead of the cold front from mid afternoon through early evening. Seas will be 2-4 ft through tonight but will be locally much higher in vicinity of thunderstorms. LONG TERM /Wednesday through Saturday/... As of 330 AM Tuesday...Good boating conditions on the waters through Friday with winds generally less than 10 kts and seas 4 feet or less. Conditions on the waters go down by Saturday as strong southwest winds develop over the waters. With a cold front just south or near our southern waters through the period, winds will be quite variable both Wednesday and Thursday. Generally speaking northeast to east winds will be likely north of Cape Hatteras, with winds having a more southerly component down toward Onslow Bay. Winds will generally be 5 to 10 kts, but a few gusts to 15 kts are possible each afternoon into the evening during our peak heating. Light winds continue Friday, with a more prominent southeast flow over all waters. Seas through the period run 2 to 4 feet early, closer to 2 feet later in the week. The period of concern will start Saturday with small craft conditions likely especially our coast waters, as a pronounced southwest flow develops. With winds of 20 to 25 kts, seas will build to 6 feet late. All data supports elevated seas and strong southwest winds into early next week. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...JME/CQD SHORT TERM...JME LONG TERM...EH/SK AVIATION...EH/JME MARINE...EH/JME/CQD
Hazardous weather outlook, Jun 15, 2:00 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 200 PM EDT Tue Jun 15 2021 NCZ045>047-080-081-090>092-094-193>196-198-199-204-161800- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret- East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island- 200 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered to numerous thunderstorms capable of producing damaging winds, large hail, and torrential downpours are expected this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-161800- Northern Outer Banks-Hatteras Island- 200 PM EDT Tue Jun 15 2021 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Severe Thunderstorm Watch. Numerous thunderstorms capable of producing damaging winds, large hail, and torrential downpours are expected this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-079-161800- Martin-Pitt-Greene- 200 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms capable of producing damaging winds, large hail, and torrential downpours are expected this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:57 PM EDT | Special Weather Statement | MHX | Duplin | 33 min |
| Jun 15, 2:54 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 51 min |
| Jun 15, 3:30 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 30 min |
| Jun 15, 3:37 PM EDT | Special Marine Warning | MHX | 38 min | |
| Jun 15, 3:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jun 15, 3:52 PM EDT | Special Marine Warning | MHX | 83 min | |
| Jun 15, 5:22 PM EDT | Special Weather Statement | MHX | Hyde | 38 min |
| Jun 15, 6:08 PM EDT | Areal Flood Advisory | MHX | Dare | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.